December 15, 2008
As we’ve noted in the past (such as here, here, and most recently here), SSRI antidepressant medications — the most commonly prescribed psychiatric medication today — often have sexual side effects. Inability to orgasm, delayed orgasm, losing sensation in your genitals, and a lack of sex drive are all possible side effects of these common medications.
Despite this being a pretty well-known issue with SSRI antidepressants for at least 10 years and maybe even as long as 20 years, apparently someone over at the Boston Globe just found out. And decided to make it front page news today. Ostensibly the report is noting that some recent studies put the rate of sexual side effects as high as 1 in every 2 patients who take it (which seems about right based upon what I’ve heard from patients over the years). Which is good information to know. (But front page breaking news type of information? I’m not convinced.)
And I just had to laugh when I read this:
But methods for detecting sexual side effects have improved. Researchers have found that asking patients about the sexual effects directly - As in asking, “Have you been having trouble reaching orgasm?” - instead of waiting for spontaneous complaints yields a major increase in reports.
You mean by simply asking patients if they’re experiencing sexual side effects, we’ll have a better idea of whether people are experiencing sexual side effects while taking these medications!?!? Wow. Amazing research there. Seriously, most research I know of that is actually trying to pin down side effects of a medication often provides a checklist to patients, and that’s how you know. So while clinicians may not routinely ask this question (Bad Doctor!), researchers certainly do when researching side effects.
The most news-worthy part of the article is really about 3/5ths of the way through it:
But in a small number of patients, it appears, the symptoms continue after stopping the drugs. Based on recent case reports of persistent effects, an article earlier this year in the Journal of Sexual Medicine said patients should “be told that in an unknown number of cases, the side effects may not resolve with cessation of the medication.”
Such cases are called PSSD, for post-SSRI sexual dysfunction, and if borne out, those effects threaten to make the clinical dilemma around SSRIs sharper.
In the past two or three years, scattered published case reports from around the country have described patients whose sexual symptoms failed to resolve after going off antidepressants.
This is the real news. Some people who are taking SSRI medications apparently are experiencing long-term sexual side effects, even long after they’ve stopped taking the medication. Now that’s news.
There’s very little research into this phenomenon to date, so much of the evidence for it is anecdotal (e.g., there’s a Yahoo Groups support group for it with 1,800 members called SSRIsex). But it’s a start.
SSRI antidepressants, like all medications, have side effects. That’s not a reason not to take them, but something to be aware of if you suddenly notice a change in your sex life after starting a medication regimen. And then talk to your doctor about alternatives (don’t just stop taking them).
Read the full article: Antidepressants may damage more sex lives